Minnesota, 2004

Damaging Wind in Minnesota, July 19, 2004

July 19, 2004 · NWS MPX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 18, 2:00 PM CST, 12 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM CST, 12 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT SUN JUL 18 2004

.DISCUSSION...
WEAK S/W RIDING ALONG INCREASING THETA-E ADVECTION CONTINUING TO
TRIGGER WDLY SCT CONVECTION BEGINNING TO ADVANCE INTO NRN CWA.  AREA
LINES UP WITH RUC DIFFERENTIAL THETA-E ADVECTION WHICH DOES CARRY
ACRS CNTRL MN THIS EVE...HENCE WL CARRY ISOLD/SCHC POPS FARTHER
SOUTH THIS EVE CONSIDERING TIME OF DAY...BUT LAPS SHOWING LESS
INSTABILITY TWD TWIN CITIES.  WHILE SRN END OF CONVECTION LKLY TO
WEAKEN THIS EVE...UPSTREAM SHARPENING S/W WITH INCREASING LOW LEVEL
MOISTURE FLUX CONVERGENCE ALONG WITH INCRG Q-G FORCING PUSHES ACRS
ERN MN/WRN WI LTR TNGT.  HENCE WL CONT SML POPS LTR TNGT INTO MON
MRNG IN MAINLY ERN AREAS.

STILL LEANING TWD USING ETA GUIDANCE FOR THIS SHORT TERM CYCLE.
LAST THREE RUNS MUCH MORE CONSISTENT WITH FEATURES SFC AND
ALOFT...AND IN AGREEMENT WITH ECMWF/UKMO/CANADIAN IN MORE NRN
SOLUTION...WHILE GFS BOUNCING ALL AROUND WITH FEATURES.  HOWEVER S/W
EXPCD TO MOVE THRU LTR TUE AND TUE NGT...MAY BE A BIT OVERDONE.
HENCE WITH LOW CONFIDENCE...WL KEEP POPS IN CHC CATEGORY THRU SHORT
TERM PD.  VERY WEAK FRONTAL ZONE LKLY TO LINGER ACRS SRN MN/WRN WI
MON AFTN BUT CONVERGENCE/FORCING NEGLIGIBLE.  DESPITE UNSTABLE
ATMOSPHERE BY MID AFTN...WL CONT WITH DRY WORDING FOR NOW.
LOW LEVEL JET OF 25 TO 35 KTS DVLPS LTR MON NGT INTO TUE MRNG. PSBL
MCS SHOULD RMN MOSTLY WEST OF CWA THRU 12Z TUE HENCE WL CUT BACK ON
POPS TO ONLY WRN AREAS.  LID NOT AS STRONG FOR TUE.  GOOD
CONSISTENCY IN LTR PDS OF ETA...BUT HINTING AT PSBL SVR WX OUTBREAK
TUE AFTN INTO EVE.  PWATS INCR TO OVR 2 INCHES WITH STRONG Q-G
FORCING PASSING ACRS SRN MN DURING THIS PD.  STRENGTH OF SYSTEM SHUD
EASILY BREAK THRU WK CAP WITH ZERO TO 6KM BULK SHEAR OF 50 KTS AND
VGPS OVR 6 LEFT IN SML POPS FOR WED PER COORD.

LONGER TERM...WED NIGHT THRU SUN. SOME UNCERTAINTY HOW FAST THE
FIRST COLD FRONT WILL MOVE THROUGH ON WEDNESDAY..BUT CURRENT GRIDS
LOOK OK WITH PRECIP IN THE FORECAST. OTHERWISE MODELS CONSISTENT
WITH TREND OF A BIT BELOW NORMAL TEMPS FOR FRIDAY INTO SUNDAY. ON
THU..SECOND COLD FRONT WILL PUSH SWARD INTO NRN MN AND IS FCST TO
SLOWLY DRIFT SWARD ACROSS ZONES THRU THU NIGHT. FRONT IS SLOWLY
DRYING AS IT PUSHES SWARD SO AM NOT SURE HOW FAR S FRONTAL PRECIP
WILL GET. FOR NOW HAVE ADDED 30 POP TSRA FAR N ZONES THU AND THU
NIGHT. COOLER AIR FILTERS IN BEHIND FRONT FRI WITH HIGH PRES
BUILDING IN FROM NW. HIGH TEMPS IN THE 70S AND DEW PTS IN THE LOWER
50S FRI/SAT. HIGH WILL DOMINATE WEATHER THRU SUN MAKING THIS COMING
WEEKEND DRY.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

MBK
Hazardous weather outlook, Jul 18, 9:21 AM CST, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1021 AM CDT SUN JUL 18 2004

MNZ041>045-047>053-055-057>059-WIZ014>016-191100-
BARRON-BENTON-CHISAGO-DOUGLAS-ISANTI-KANABEC-KANDIYOHI-MEEKER-
MILLE LACS-MORRISON-POLK-POPE-RUSK-SHERBURNE-STEARNS-STEVENS-SWIFT-
TODD-WRIGHT-
1021 AM CDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AND A SMALL PART OF WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL
DISTURBANCE WILL MOVE THROUGH THE REGION TONIGHT. SOME STORMS
COULD CONTAIN DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AFTERNOON AND
TUESDAY NIGHT. SOME OF THESE STORMS COULD CONTAIN GUSTY WINDS AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MNZ054-056-060>070-073>078-082>085-091>093-WIZ023>028-191100-
ANOKA-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LAC QUI PARLE-LE SUEUR-MARTIN-
MCLEOD-NICOLLET-PEPIN-PIERCE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-
SIBLEY-ST CROIX-STEELE-WASECA-WASHINGTON-WATONWAN-YELLOW MEDICINE-
1021 AM CDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
AND SOUTH CENTRAL MINNESOTA...AND PORTIONS OF WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AFTERNOON AND
TUESDAY NIGHT. SOME OF THESE STORMS COULD CONTAIN GUSTY WINDS AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RICHARDSON

In the hours before

Special weather statement, Jul 18, 9:36 PM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 PM CDT SUN JUL 18 2004

MNZ041-047-048-054>056-064-190429-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE-
1036 PM CDT SUN JUL 18 2004

...TORNADO WATCH CANCELLED FOR WEST CENTRAL MINNESOTA...

TORNADO WATCH NUMBER 654...WHICH HAD BEEN IN EFFECT UNTIL 1 AM...
HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN WEST CENTRAL
MINNESOTA...

CHIPPEWA...DOUGLAS...LAC QUI PARLE...POPE...STEVENS...SWIFT...
AND YELLOW MEDICINE.

The radar

The Minneapolis radar (KMPX), 120 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stearns

When
July 19, 2:45 AM CST
Where
Stearns County, Lake Henry
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.467, -94.817

Large branches were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414492.